Featured post

When inspiration strikes...

I only wrote one blog last year, pitiful really for someone who considers themselves a writer, but then again, I either haven't been wel...

Translate

There was an error in this gadget

Sunday, 31 August 2014

Out with the old, and in with the new...

Out with the old



and in with the new…



Okay, so I used a huge cliché for the title of this blog, but it fits in with my life quite well at the moment.

I have been planning on writing this blog for nearly two months now, but I just haven’t got round to sitting down and writing it. I haven’t had a blog entry on here for a while, because I wanted to have something new and fresh to write about, rather than the same old crap (like moaning about the NHS for example, although there may be some of that in this blog entry!)

I have enough material to write this and another blog, so hopefully this will get me back into the habit of writing this more regularly.

I have been going on about getting my new medication for the past couple of years, and I’ve now been on it for two months – which earlier this year I did not see happening at all.

I have been signed off sick from work since March, and have been very poorly during this time. What I used to consider good days at the beginning of my disease, now don’t exist in that way anymore, but always trying to remain as positive as I can, I learn to adapt. So now if I have even an hour in a day where I feel well enough to get something done, or where I just don’t feel so shit, then that’s a good day.

I have to admit that I have been at my very lowest point this year, the stress of not being on medication which works, the combination of which has then has made me relapse (badly, which I’ll get to later), and the fact that it seemed like I was left on my own to deal with this by the NHS. Also, the fact that I’m 27 years old, and should be living my life as twenty-something’s do, having fun, being care-free, finding my way in life.

Things are now so much harder than they used to be, and in some ways I guess you could say I’m grieving for my old life. I nearly deleted my Facebook account (yes, really), as seeing everyone posting about their travels, relationships, engagements, weddings, babies, etc, made me realise what I’m missing out on (not that I begrudge any of you a fun, happy life!)

There were times where I half wished my illness was fatal, and I wouldn’t wake up in the morning. Thankfully, I’ve come out of that state of mind, and reading what I’ve just written scares me to think I was that low!

Anyway, things feel more positive at the moment. The fact I have my medication, is a huge weight off my shoulders. Not taking Rebif also helps, as that made me feel worse than the MS sometimes! My new medication is called Fingolimod, although the advertised name now is Gilenya. All I do is take a pill each morning when I get up, and that’s it, no injections!

Like any medication there are side-effects. I had to stay in hospital for the day on my first dose, as it slows your heart-rate down around the four hour mark. My resting heartbeat was 70bpm at the start, then at the four hour mark, it went down to 50bpm, and refused to go up for a while. I was worried I’d have to stay longer (if your heart rate doesn’t go back to your original resting heart rate, you’d have to stay for another two hours).

The idea was that we were meant to move around in the day, however we were connected to an ECG machine (which measures your heart rate), which was not wireless, so therefore not easy to move around. The Cardiology person had to disconnect us when we wanted to go to the toilet, and then I had to walk to the toilet with a long length of wires wrapped around my arm (which was difficult as I had badly sprained my right ankle the week before, and was more reliant on my stick than ever).

I had to be there at 7:45am, and I had a bad night’s sleep, so after being there until 4:30pm, I was shattered. The day passed fairly quickly though, another woman was taking her first dose in the same room as me, and we got along well. We’d compare heart rates, and pretend to compete with who has the lowest or highest heart rate. The day was interspersed with a blood pressure check every hour (my arm felt like it was being crushed), and an NHS lunch. The awkward part was having to take my shirt off at the beginning of the day, to have electrodes stuck on me, by an equally awkward Cardiology person (he wasn’t a Cardiologist per se, but worked in that department).

I had to really fight to get there, after my first complaint was brushed off, I had to hassle the MS nurses who were running the clinic, and they eventually suggested I send a complaint to their inbox, which I did. I tried to tug at the heart strings, and make those above who were doing nothing, feel terribly guilty, and it worked. The last delay was a Cardiologist having a problem with the medication, which felt like she had something against people with MS. Apparently she’d been given old data, which looked like we were more likely to drop dead than we actually were. Also the department didn’t want to commit anyone, as if an emergency came in, they’d have to leave us, and then if something went wrong, the blood would be on their hands. So instead the drugs company hired someone from my local NHS trust, paid them overtime, and they had to be seconded for the day so they could monitor us. I think the drugs company realised that no one was able to get on the drug because of this problem, so decided to pay for the monitoring themselves – hopefully this is happening in the rest of the country.

Hopefully my new medication will reduce my relapse rate, especially as my last relapse was so bad – I woke up one morning with a partially paralysed left side – my leg would barely work (just enough for me to drag it along the floor, so I could get my other stick, and use both). Using both sticks was a joke, as my arm was the same as my leg. I noticed also that I had no feeling on the left hand side of my torso, which felt skin deep, as if someone had frozen my left hand side. Thankfully this feeling subsided after a couple of days, but seemed to shift to my right side, and when it had totally gone, my hands were still numb, I couldn’t feel some fingers, and my walking was harder than usual.

The relapse lasted a few months, there are lasting effects, and my balance is getting gradually worse, as is my fatigue. I try to eat well, and do little exercises to help build up my strength, but recovery can take a while. Throw in getting used to my new meds – the first month your heart rate slows down, then goes back to normal after that, and the first few months my white blood cells are depleted, so I’m more susceptible to infections (such as this cold I’ve had for a week and a half).

Well I’ve written an essay, so I’ll go for now. I’ll try not to leave it so long next time!

Ciao,

Jo xx

2 comments:

Jessy Drastic said...

Wow you are a trooper for what you have been going through... I hope you're feeling well and that the new medication keeps it that way...!

All our love & well wishes,
Jessy, Joe & Vivian

Jo Hayes said...

Just seen your comment, it shows how often I come on here now!

Thanks :) Fingers crossed 2015 will be a better year.

xx